Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 68, NWS Green Bay, WI

October 3, 2018Lincoln County, Oneida County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Oct 3, 2018, 3:21 PM CDT for Lincoln County, Oneida County, Wisconsin. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2018, 3:21 PM CDT (20:21 UTC)
Expired
Oct 3, 2018, 4:00 PM CDT
In force
39 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

Counties Lincoln County, WI, Oneida County, WI

The radar

The Green Bay radar (KGRB), 171 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 4:00 PM CDTHAIL 13 Wnw Harshaw, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 557 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
557 m²/s²
0-3 km storm-relative helicity
541 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

310 
WUUS53 KGRB 032021
SVRGRB
WIC069-085-032100-
/O.NEW.KGRB.SV.W.0068.181003T2021Z-181003T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
321 PM CDT WED OCT 3 2018

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Northern Lincoln County in north central Wisconsin...
  Oneida County in north central Wisconsin...

* Until 400 PM CDT.

* At 320 PM CDT, a severe thunderstorm was located near Prentice, or
  25 miles south of Park Falls, moving east at 70 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Rhinelander, Tomahawk, Woodboro, Tripoli, Willow Reservoir,
  Bradley, Three Lakes, Sugar Camp, Hazelhurst and Lake Tomahawk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4581 9004 4588 8930 4586 8930 4586 8918
      4590 8918 4589 8905 4546 8905 4547 8942
      4545 8943 4544 9004
TIME...MOT...LOC 2020Z 254DEG 62KT 4559 9027 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

EB
2 follow-up statements
976 
WWUS53 KGRB 032036
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
336 PM CDT WED OCT 3 2018

WIC069-085-032100-
/O.CON.KGRB.SV.W.0068.000000T0000Z-181003T2100Z/
Lincoln WI-Oneida WI-
336 PM CDT WED OCT 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHERN LINCOLN AND ONEIDA COUNTIES...

At 333 PM CDT, a severe thunderstorm was located near Tripoli, or 28
miles southeast of Park Falls, moving east at 45 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Rhinelander, Tomahawk, Woodboro, Tripoli, Willow Reservoir, Bradley,
Three Lakes, Sugar Camp, Hazelhurst and Lake Tomahawk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4581 9004 4588 8930 4586 8930 4586 8918
      4590 8918 4589 8905 4546 8905 4547 8942
      4545 8943 4544 9004
TIME...MOT...LOC 2033Z 264DEG 38KT 4559 9013 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

Bersch
210 
WWUS53 KGRB 032050
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
350 PM CDT WED OCT 3 2018

WIC069-085-032100-
/O.CON.KGRB.SV.W.0068.000000T0000Z-181003T2100Z/
Lincoln WI-Oneida WI-
350 PM CDT WED OCT 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHERN LINCOLN AND ONEIDA COUNTIES...

At 349 PM CDT, a severe thunderstorm was located near Willow
Reservoir, or 22 miles west of Rhinelander, moving east at 50 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of
northern Lincoln and Oneida Counties, including the following
locations... Mc Naughton, Gagen, Heafford Junction, Bradley, Harshaw,
Starks, Hazelhurst, Pelican Lake, Clearwater Lake and Lennox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4581 9004 4588 8930 4586 8930 4586 8918
      4590 8918 4589 8905 4546 8905 4547 8942
      4545 8943 4544 9004
TIME...MOT...LOC 2049Z 254DEG 47KT 4566 8987 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

Bersch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 3:00 PM CDT, 21 minutes earlier.

Area forecast discussion, Oct 3, 3:00 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
300 PM CDT Wed Oct 3 2018

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Thursday
Issued at 258 PM CDT Wed Oct 3 2018

Active short-term forecast expected, especially into this evening,
with the potential for strong to severe thunderstorms. Wind advisory
continues for Door County.

Late this afternoon into this evening: A warm front lifting north
through the area will give way to an advancing cold front from the
west. This will all be associated with a rapidly intensifying low
pressure system sliding across MN into Lakes Superior this
afternoon, to near James Bay by this evening. At the same time, an
upper-level shortwave will lag just behind the aforementioned low
pressure system, also aiding in the intensification of the low.
Farther aloft, a somewhat coupled jet streak, is expected to be in
place across northern WI. This puts much of the northern portions in
the right entrance region of the northern jet and the left exit
region of the southern streak. This will aid in providing divergence
aloft across a broad area. Shear profiles continue to show very
strong deep-layer shear ahead of the cold front, in the warm sector.
Low-level shear is also very impressive with values expected to be
in the 40 to 50 knot range. Much of the shear, both deep-layer and
low-level, is progged to be perpendicular to the forcing. This
points to the potential for some organization to the severe weather
threat into the evening hours. Instability is expected to build into
the 1000-2000 J/kg range late this afternoon into this evening,
especially across the central and east half of the CWA. Storm mode
is a bit uncertain initially as cloud cover has lingered a bit
longer over the northern half of the CWA. If enough breaks occur
later this afternoon, then supercells are possible; otherwise, a
more linear structure is expected along the cold front. Wind
potential and tornado spin-ups are possible along the line,
especially early in the evening. Winds are so strong aloft and
storm movement is great enought that it will be fairly east to get
severe winds down to the surface. Outside of thunderstorms, the
tightening pressure gradient will allow for gusty southerly winds
ahead of the cold front, possibly gusting into the 30 to 40 mph
range. On the back side of the low/cold front, winds will gust out
of the north to northwest. Still looks like better mixing may
occur over door county; therefore, the wind advisory will
continue. These winds will gust through late tonight.

Thursday: There pressure gradient will be fairly strong early in the
day, resulting in gusty winds through late morning or early
afternoon. Thereafter, the high pressure center will move directly
overhead, resulting in decreasing winds and increased sunshine
throughout the day. Highs will be much cooler, with most locations
staying in the upper 40s to low 50s.

.LONG TERM...Thursday Night Through Wednesday
Issued at 258 PM CDT Wed Oct 3 2018

A fairly active extended forecast is expected as well. Not really
expecting much in the way of severe weather; however, heavy rainfall
potential does exist across much of the CWA through at least the
middle of next week. This will be associated with a low pressure
system moving through the Western Great Lakes Friday into Saturday
along with the potential for yet another strong low pressure system
is progged to slide from the Plains northeastward into Ontario
Sunday night through at least Tuesday night. There are some issues
with timing and strength with this system, so this will need to be
pinned down as time gets closer. Outside of that, cooler conditions
can be expected through the weekend, with a warming trend expected
for the first part of next week. This time period will need to be
monitored due to the potential for several rounds of moderate to
heavy rainfall. Flooding potential will steadily increase into
early next week, especially in locations that remain under
focused rain bands. A consensus of the models was sufficient,
especially with the severe potential in the shorter- term
forecast.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1252 PM CDT Wed Oct 3 2018

Ceilings will increase briefly this afternoon as a warm front
continues to lift to the north of the area. Again, these improved
ceiling conditions will be short-lived as a cold front and strong
to severe thunderstorms push across the TAF sites from west to
east this afternoon into this evening. Strong LLWS will linger
into this evening at each TAF site; however, some of the strong
winds aloft may mix down to the surface causing gusty, erratic
winds, especially near thunderstorms. Thunderstorms will be most
likely early to mid afternoon at the western TAF sites and then
late afternoon into early evening over the eastern TAF sites.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 AM CDT Thursday for WIZ022.
&&

SHORT TERM.....Cooley
LONG TERM......Cooley
AVIATION.......Cooley
Hazardous weather outlook, Oct 3, 4:19 AM CDT, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
419 AM CDT Wed Oct 3 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
419 AM CDT Wed Oct 3 2018

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND TORNADOES ARE
POSSIBLE DURING THIS AFTERNOON AND EARLY THIS EVENING...

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected to develop across Minnesota and
western Wisconsin early this afternoon, then race east at speeds
possibly exceeding 50 mph. The storms are likely to produce
damaging wind gusts. A considerable risk for tornadoes will also
exist due to the strong wind fields aloft that will be
accompanying a low pressure system crossing the region. The
thunderstorms are also likely to produce brief torrential rains,
and possibly large hail.

The greatest risk for severe storms in central and north-central
Wisconsin will occur between 100 pm and 500 pm. The greatest risk
in northeast and east-central Wisconsin will occur between 400 pm
and 800 pm.

Widespread showers and thunderstorms are expected this morning,
especially across northern Wisconsin. The morning storms are not
expected to be severe, but will produce heavy rain and possibly
some small hail.

Outside of the thunderstorms, southwest winds could gust to 30 to
40 mph during the afternoon hours. A few hours of west winds
gusting to 35 to 45 mph are possible during the late evening
hours, immediately behind a cold front crossing the region. Even
stronger wind gusts to 50 mph are expected at times across Door
County from this afternoon through tonight. As a result, a Wind
Advisory has been posted for Door County. The gusty winds may make
driving high profile vehicles difficult, and blow about unsecured
outdoor items such as garbage cans and lawn furniture.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of rain are expected at times into the middle next week
as a series of low pressure systems move across the region. The
rain could be heavy at times and lead to some urban and small
stream flooding. A few of the larger rivers could approach
bankfull sometime next week.

There is a chance of thunderstorms across portions of northeast
Wisconsin Friday afternoon and Friday evening. Severe storms are
not expected. There is a chance of thunderstorms across much of
the region early next week. It is too early to determine if any
of these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely to be needed this afternoon. Spotters
are requested to report tornadoes, hail, and strong winds or wind
damage to the National Weather Service in Green Bay.

LMZ521-522-541>543-041100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
419 AM CDT Wed Oct 3 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Southwest winds with gale force gusts are expected this afternoon.
West gales are likely tonight. In addition, thunderstorms will
pose a hazard to boaters on the lake and bay through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Friday afternoon and Friday evening,
and then again early next week that may pose a hazard to boaters.

Skowronski/Eckberg

In the hours before

Special weather statement, Oct 3, 11:09 AM CDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1109 AM CDT Wed Oct 3 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-031900-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1109 AM CDT Wed Oct 3 2018

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND TORNADOES POSSIBLE
DURING THE AFTERNOON AND EARLY EVENING...

The potential exists for severe thunderstorms across the area
during the afternoon and early evening hours. The storms are
likely to produce damaging wind gusts. Large hail and torrential
rainfall is also possible. Atmospheric conditions are also
expected to be supportive of the development of tornadoes with
the severe storms. Now is the time to plan what actions you will
take to ensure your safety if severe weather occurs!

Be sure to closely monitor updated forecasts throughout the day.
If you are going to be engaged in outdoor activities during the
afternoon or early evening, be sure to adequate shelter is
available and can be accessed quickly.

The greatest risk for severe storms in central and north-central
Wisconsin will occur between 200 pm and 600 pm. The greatest risk
in northeast and east-central Wisconsin will occur between 500 pm
and 800 pm.

Cooley

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 4:25 AM CDTWind AdvisoryGRBDoor27 hr
Oct 3, 4:43 AM CDTGale WarningGRB26 hr
Oct 3, 3:56 PM CDTSevere Thunderstorm WarningGRBOneida49 min
Oct 3, 4:11 PM CDTSpecial Weather StatementGRBVilas34 min
Oct 3, 5:03 PM CDTSpecial Weather StatementGRBFlorence27 min
Oct 3, 5:15 PM CDTSpecial Weather StatementGRBFlorence, Forest30 min
Oct 3, 5:52 PM CDTSpecial Weather StatementGRBFlorence23 min
Oct 3, 6:51 PM CDTSpecial Weather StatementGRBFlorence, Forest, Langlade, Lincoln, Marathon, Marinette and 7 more69 min
Oct 3, 6:56 PM CDTSevere Thunderstorm WarningGRBLanglade, Marathon, Menominee, Shawano14 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.